Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

High heart rate. Is it safe for me? Smoked methamphetamines and quit Adderall.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
I am 28 years old, male, 5'9", 190 pounds. My question is about my safety while working out on the cross-country ski machine in the gym. I have never had any heart problems, but the machine is constantly telling my heart rate is too high. Right after it hits about 162 (the machine is measuring my heart rate and I don't know if it's perfectly accurate) it says my heart is beating too fast, however, I don't necessarily feel like I am working THAT hard when it says this. Is it safe for me to remain above 160 or even 170bpm over the course of the 30min-1hr I spend on the machine? Is it more important I just trust my body to let me know when I am over-working it?

A couple of additional things to note about my history that have made me worry about my heart...I smoked methamphetamines for about 18-24 months back when I was 19-21, and ever since I quit I have been taking ~60mg of adderall about 5 days a week for the last 8 years. Should this effect my results at all? --Sometimes I feel while on adderall that my heart is already working harder than it normally does and I get worried I shouldn't put any more strain on it. Is this in my head?

Thank you
Posted Sun, 22 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Radhika 35 minutes later

Thanks for the query.

Your heart rate during exercising in the gym is 160 to 170beats per minute. This is normal during exercising. You are also taking 60mg of adderall about 5 days a week for the last 8 years. It is used in conditions like attention deficit disorder, narcolepsy, depression, obesity.

You should never take this for such a long time. It causes XXXXXXX side effects. It may cause a sudden heart attack even in those with no signs of heart disease.

Other common side effects are high blood pressure, rapid pulse rate, tolerance, visual hallucinations (seeing things that are not there). It also causes extreme psychological dependence and severe social disability.

You should get your pulse rate and blood pressure measured during resting period by a Physician. It is suggested to avoid the drug even though it may have certain benefits.

I hope I have answered your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor